Kentucky, 2024

Damaging Winds in Kentucky, August 31, 2024

August 31, 2024 · NWS JKL · 11 events in 5 counties and zones

Yet another cold front impacted eastern Kentucky during the day on August 31st, rounding out the month. This time the cold front approached the state, then stalled out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$12,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Yet another cold front impacted eastern Kentucky during the day on August 31st, rounding out the month. This time the cold front approached the state, then stalled out. Meanwhile, WPC still analyzed a surface boundary that continued eastward and through the state during the first half of the day. Then by the late afternoon hours, the actual front began to progress eastward again. This ultimately led to multiple rounds of showers and thunderstorms across the region, starting with the initial boundary mid-day, and then ramping up in coverage by the afternoon hours ahead of the actual cold front. Multiple reports of severe winds and wind damage were reported across JKL's area, though Fleming, Morgan, and Johnson counties received the majority of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 31, 9:50 AM EST, 1 hour 54 minutes earlier. Its key messages:

  • While showers and thunderstorms will be around the area through Sunday, the greatest potential for strong storms any locally heavy rain is today.
  • A modest cool-down follows for the latter part of the weekend and beyond.
Area forecast discussion, Aug 31, 9:50 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1050 AM EDT Sat Aug 31 2024

.KEY MESSAGES...

- While showers and thunderstorms will be around the area through
  Sunday, the greatest potential for strong storms any locally
  heavy rain is today.

- A modest cool-down follows for the latter part of the weekend
  and beyond.

&&

.UPDATE...
Issued at 1050 AM EDT SAT AUG 31 2024

Hourly grids were freshened up based on recent observations and
radar trends to account for convection moving near the OH River
and near and north of the Interstate 64 corridor. An outflow
boundary associated with this is sagging southeast and is near the
I-64 corridor at present. Another weaker outflow from convection
that occurred in Lawrence County has sagged into Johnson and
Martin counties, but thus far not led to additional development
further south in the Big Sandy region. Overall, an increase in
coverage of convection by early afternoon should occur with
further heating and mixing as inhibition is lost in most places by
2 PM EDT. During the afternoon, MLCAPE of 750 to 1500 J/kg on
average is anticipated with mid level lapse rates not much steeper
than 6C/km at most while low level lapse rates near or exceed
about 8C/km. DCAPE this afternoon is expected to be less than the
past two afternoon by about 300 J/kg at least in the 700 to 900
J/kg range. Bulk shear will again be weak, though slightly
stronger than the past two afternoons at about 10 to 15KT.
Moisture will gradually increase from west to east today from the
1.4 to 1.75 inch range at present to about the 1.7 to 2 inch range
this evening per the HREF. A couple of stronger cells this
afternoon with gusty winds cannot be ruled out and any areas that
experience multiple thunderstorms could receive locally heavy
rain.

UPDATE Issued at 730 AM EDT SAT AUG 31 2024

No significant changes to the forecast this morning with just the
inclusion of the latest obs and trends for the T/Td/Sky grids.
These minor adjustments have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(Today through Sunday)
Issued at 430 AM EDT SAT AUG 31 2024

08Z sfc analysis shows weakening high pressure over eastern
Kentucky ahead of a slowly approaching cold front to the
northwest of the state. The spotty convection lasted nearly until
midnight across parts of the JKL CWA before mostly clear skies
became the norm along with light winds. These conditions have once
again led to the development of river valley fog along with some
radiational cooling. On account of the latter, and contending with
still quite elevated dewpoints, temperatures currently exhibit a
small ridge to valley difference as reading vary from the mid 70s
on the hills to the upper 60s in the more sheltered locations.
Meanwhile, amid light winds, dewpoints are generally in the mid
60s to lower 70s through the area.

The models, and their individual ensemble suites, continue to be
in good agreement aloft through the short term portion of the
forecast. They all depict the steady retreat of the Southeast 5h
ridge away from this part of the state - taking the oppressive
conditions along with it. This retreat occurs in the face of a
very large area of 5h troughing pushing into the northern Great
Lakes today then south into the Ohio Valley for Sunday. This
evolution will push more energy into the region at mid levels
today along with a bit stronger wind field aloft. As a result, the
expected storms of today could become rather strong and organized
with damaging wind gusts the main concern for this afternoon and
into the evening. Energy remains over the state at mid levels on
Sunday, but instability will be less for much of the area -
limiting the organized storm concerns to mainly just the southeast
parts of the JKL CWA. Given the small model spread through the
weekend have gone with the NBM as the starting point for the
forecast grids with little adjustment needed aside from the
incorporation of the latest CAMs guidance for PoPs this afternoon
through Sunday.

Sensible weather features one last very warm and humid day to
start the weekend along with scattered to numerous thunderstorms
developing by the late afternoon. A few of the storms could become
strong and organized resulting in a threat for damaging winds and
heavy rains from a tendency of the cells to train ahead a slow
approaching cold front. While the coverage of the convection
should wane diurnally later this evening there will probably be
some around through the night with a renewed pick up favoring the
southeast parts of the area on Sunday. This increase in coverage
on Sunday occurs as a lead cold front start to settles south
through the state. Look for the warmth of today, for most, to be
capped by convection by the late afternoon then temperatures will
be fairly uniform and mild tonight followed by cooler conditions
for Sunday with that initial cold front and convection around. A
secondary, and mostly dry, cold front will come through that night
and bring with it the welcomed air mass change of cooler and less
humid conditions.

The main changes to the NBM starting point again consisted of
adding in PoPs details from the CAMs this afternoon through
Sunday. The high humidity tonight will negate the potential for
any terrain distinctions so did not deviate much from the NBM
temperatures through the period.

.LONG TERM...(Sunday night through Friday)
Issued at 549 AM EDT SAT AUG 31 2024

The models are in good agreement regarding the long term pattern
initially. A transition to flatter flow will take place late this
weekend and into early next week. An upper level low over
northern Quebec will exit northeast, pulling its associated trough
with it. Meanwhile, a Bermuda high will build back towards the
southeast CONUS with time, allowing for recovering 500 mb heights
across the Ohio and Tennessee valleys. At the surface, high
pressure will strengthen as it moves from the Upper Midwest to New
England. Towards the latter half of the upcoming work week, model
agreement breaks down, as deeper northern stream energy moves in
from south central Canada. There are both timing and amplitudinal
differences, so have stayed close to the blended guidance.
An inverted surface trough will nose in from the Tennessee Valley
mid-week, before another cold front approaches from the northwest
by Friday.

A few showers or storms will linger early Sunday evening, before
drier air filters into the region. Generally dry weather can then
be expected through Tuesday, before slight to chance PoPs return
for the middle and latter portion of the work week. These will be
somewhat diurnally influenced; however, depending upon the
evolution of short wave activity, some PoPs may linger overnight
at times. Temperatures will average a bit below normal next week,
with highs around 80 and lows in the 50s and 60s. The coolest
morning will be Tuesday morning, with some upper 40s achievable in
the typically colder valleys.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 745 AM EDT SAT AUG 31 2024

The IFR, or lower, fog will clear off by 14Z. Then a renewed and
better threat of convection will occur through the rest of the day
and into the evening, particularly prevalent during the late
afternoon hours, as a cold front draws closer to the area from
the northwest. Have continued to carry a long period of VCTS from
16Z through 02Z for the TAFs. Look for some low clouds and fog to
develop later tonight away from any lingering convection early
Sunday morning. Winds will be light and variable through the
period, away from any storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GREIF
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Aug 31, 2:40 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 AM EDT Sat Aug 31 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010745-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
340 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected today and into
tonight. Some of the storms this afternoon and in the first part of
the evening could become strong with gusty winds the main threat
along with locally heavy rains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a good chance of thunderstorms on Sunday, as well, before a
cold front drops through the state by that evening.

A few thunderstorms are also possible during the afternoon and
evening hours from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GREIF/GEOGERIAN

In the hours before

Special weather statement, Aug 31, 11:19 AM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1219 PM EDT Sat Aug 31 2024

KYZ051-052-060-106-311645-
Rowan KY-Menifee KY-Morgan KY-Bath KY-
1219 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN...
SOUTHEASTERN BATH...NORTHEASTERN MENIFEE AND SOUTH CENTRAL ROWAN
COUNTIES THROUGH 1245 PM EDT...

At 1219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ratlitt, or near Frenchburg, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Frenchburg, Henry, Wellington, Zag, Olympia Springs, Yale, Denniston,
Omer, Bangor, Dehart, Cogswell, Ratlitt, Zilpo, Scranton, Pelfrey,
Hamm, Korea, Yocum, Woodsbend, and Kellacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 8369 3807 8368 3814 8331 3787 8330
TIME...MOT...LOC 1619Z 267DEG 16KT 3800 8360

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAY

The radar

The Jackson,KY radar (KJKL), 40 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 31, 11:44 AM EST
Where
Morgan County, 1.08 mi E of Elder
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.950, -83.350

A tree was reported down on Hwy-722, south of Yocum. Exact location along the road was not given.

Thunderstorm Wind, Menifee

When
August 31, 11:49 AM EST
Where
Menifee County, 1.41 mi SE of Pomeroyton
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.858, -83.499

A tree was reported down on CR-2071 near the community of Pomeroyton. Exact address was not given. The tree was felled due to the convective outflow gust traveling south of the warned storm.

Thunderstorm Wind, Morgan

When
August 31, 11:51 AM EST
Where
Morgan County, 0.57 mi WNW of West Liberty Arpt
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.923, -83.259

Trees were downed on Hwy-7 and Hwy-460 in West Liberty. Exact locations along these roads were not given.

Thunderstorm Wind, Morgan

When
August 31, 11:52 AM EST
Where
Morgan County, 27.38 mi SSE of Sharkey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.867, -83.348

A tree was blown down onto a power line along US-460, near the intersection with New Cummer Road (also known as Orville Henry Road), just west of the community of Grassy Creek.

Thunderstorm Wind, Morgan

When
August 31, 12:12 PM EST
Where
Morgan County, 0.36 mi SW of Florress
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.877, -83.185

Trees were reported down on Hwy-364 (Rockhouse Creek Road), near the community of Cottle. The exact location along the road was not given.

Thunderstorm Wind, Johnson

When
August 31, 12:48 PM EST
Where
Johnson County, 0.56 mi N of Tutor Key
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.858, -82.769

A tree was blown down onto a powerline, which then fell into the road, near address 1250 State Hwy 993 in Tutor Key.

Thunderstorm Wind, Johnson

When
August 31, 12:54 PM EST
Where
Johnson County, 0.47 mi ESE of Paintsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.817, -82.793

A tree was blown down onto State Hwy 581 (Tutor Key Road), near the S curve - or about a tenth of a mile north of KY-40 (Euclid Avenue) int eh community of Thealka, near Paintsville.

Thunderstorm Wind, Johnson

When
August 31, 12:55 PM EST
Where
Johnson County, 0.54 mi WSW of Paintsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.817, -82.809

A tree was blown down along Church Street in the city of Paintsville.

Thunderstorm Wind, Johnson

When
August 31, 12:57 PM EST
Where
Johnson County, 1.1 mi SW of Hagerhill
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.768, -82.813

A tree was downed onto the road near 571 State Hwy 1750, near the intersection with US-23 and the community of Collista.

Thunderstorm Wind, Fleming

When
August 31, 2:35 PM EST
Where
Fleming County, 0.8 mi WNW of Poplar Plains
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.373, -83.684

A large tree was reported downed at 1515 Hillsboro Road in Flemingsburg.

Thunderstorm Wind, Wayne

When
August 31, 5:45 PM EST
Where
Wayne County, 1.5 mi E of Parnell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.872, -84.903

The Mesonet station located 4 miles NW of Monticello measured a 61 mph wind gust at 6:45 PM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213202, 1213207, 1213199, 1213214, 1213200, 1213213, 1213210, 1213211, 1213212, 1213198, 1213197.